Alert archive / Illinois / Areal Flood Advisories in 2021
Areal Flood Advisory 63, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 16, 2021, 3:01 PM CDT for Randolph County, Illinois. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:01 PM CDT (20:01 UTC)
- Expired
- Jul 16, 2021, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Randolph County, IL
The radar
The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WGUS83 KLSX 162001
FLSLSX
Flood Advisory
National Weather Service St Louis MO
301 PM CDT Fri Jul 16 2021
ILC157-170000-
/O.NEW.KLSX.FA.Y.0063.210716T2001Z-210717T0000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-
301 PM CDT Fri Jul 16 2021
The National Weather Service in St Louis has issued a
* Flood Advisory for...
Southeastern Randolph County in southwestern Illinois...
* Until 700 PM CDT.
* At 301 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 2 and 5 inches of rain have
fallen.
* Flooding in low lying and poor drainage areas as well as water on
roadways is expected.
* Some locations that will experience flooding include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, St.
Mary, Eden, Blair, Rockwood, Kaskaskia, Welge, New Palestine and
Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3796 8993 3822 8959 3796 8960 3786 8966
3783 8966 3782 8968 3781 8968 3791 8984
3787 8993 3788 8995 3792 8997 3795 8993
$$
CarneyWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 12:49 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 12:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1249 PM CDT Fri Jul 16 2021 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 409 AM CDT Fri Jul 16 2021 A parade of multicell shower and thunderstorm clusters continue to train along and north of a quasi-stationary west-east oriented composite outflow boundary extending from southwestern MO to southern IL. These showers and thunderstorms are being driven by a 30 kt southwesterly LLJ overrunning the boundary, an approaching convectively enhanced mid-level perturbation, and around 1000 J/kg of MUCAPE. With PW around 2", warm cloud depths near 20 kft, and mean 850 to 300-hPa flow roughly paralleling the composite outflow boundary; efficient heavy rainfall-producing showers and thunderstorms could move over similar locations, leading to persisting concerns of flash flooding especially across southeastern MO. Showers and thunderstorms should gradually weaken and decrease in coverage through the morning as instability wanes and the mid- level perturbation shifts east of the CWA. Across northeastern MO and west-central IL, fog, dense at times, will likely dissipate either shortly after sunrise or earlier if thicker upper/mid-level clouds from showers and thunderstorms to the south can overspread the area. Redevelopment of showers and thunderstorms is likely during the afternoon upon approach of another convectively enhance mid-level perturbation rounding a longer wavelength positively tilted upper- level trough slowly traversing the Midwest. Afternoon showers and thunderstorms will be focused where instability intersects remnant outflow and a cold front slowly passing southward through the CWA during the day. Morning showers and thunderstorms as well as lingering cloud cover will likely act to suppress airmass recovery during the afternoon, with the latest HREF indicating mean MUCAPE of 1000 to 1500 J/kg primarily across far southeastern MO and southwestern IL. This modest instability and 0 to 6 km vertical wind shear of only up to 25 kt should limit the strength and organization of thunderstorms today. However, gusty winds could still be possible with water loaded downdrafts associated with any more robust thunderstorm. Flash flooding, although localized, will remain possible through this afternoon with the ingredients remaining in place for thunderstorms to efficiently produce heavy rainfall. As mid-level heights begin to rise following passage of the trough, showers and thunderstorms are expected to exit the CWA to the east or dissipate. If clouds can break, fog may be possible again tonight/early Saturday morning given abundant residual boundary layer moisture and light winds. Although the aforementioned cold front is forecast to push south of the CWA by Saturday, isolated to widely scattered showers and thunderstorms will be possible during the afternoon with daytime heating of still-remaining boundary layer moisture lagging behind the cold front. Weak lift ahead of another positively tilted upper- level trough moving across the Midwest/Lower Great Lakes may also provide slight support for these showers and thunderstorms. Lesser cloud cover on Saturday should allow high temps to moderate some from today, but Saturday's high temps will likely still be slightly below average.Pfahler .LONG TERM... (Saturday Night through Thursday) Issued at 409 AM CDT Fri Jul 16 2021 A couple of showers and thunderstorms will again be possible Sunday afternoon, primarily across southeastern MO and southwestern IL, where the greatest moisture and, therefore, instability is forecast to exist. Lift, albeit very weak, will still also be present until the aforementioned upper-level trough finally pivots to the east of the CWA Sunday evening, marking the onset of mid-level height rises and large-scale subsidence. Global model guidance is in good agreement that northwesterly to northerly upper-level flow will become established behind this trough, in response to a nearly stationary upper-level ridge positioned upstream across the Rocky Mountains. There is indication among guidance that an upper-level shortwave trough will navigate this upper-level flow on Monday, but the trough axis is currently preferred to remain primarily west and south of the region. At low levels, flow is anticipated to be easterly to northeasterly across the Midwest to the south of an anticyclone. This flow will entrench the area in a seasonably cool airmass with 850-hPa temps hovering between 15 and 17C, yielding high temps slightly below to near average with mostly clear skies. The lack of upper-level troughs and nearby low-level anticyclone, favors predominantly dry conditions beyond Monday. Pfahler && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1249 PM CDT Fri Jul 16 2021 Clusters of showers associated with a cold front will be the primary focus through this afternoon. Currently, showers associated directly with the cold front are moving through the KUIN vicinity. This threat should be short lived as the front and showers push south of the terminal early this afternoon. Another cluster of showers is in eastern Missouri moving toward the KSUS, KSTL, and KCPS terminals. I expect the heavier cores in this cluster to be transient and short lived, so my confidence is low in direct impacts to these terminals at this moment, but we'll be monitoring this closely. The showers have been sufficient rain producers, so if these terminals are directly impacted, MVFR/IFR visibilities are possible. Coverage of showers is more sparse in central Missouri, so my confidence in direct impact to KCOU and KJEF is even lower. The chance for showers at all local terminals will diminish later this afternoon, and our attention then turns to the chance for MVFR ceilings during the early morning. Some model guidance is hinting at IFR ceilings during this time, but differ on the placement, so confidence in these conditions is low at this time. However, with a similar air mass in place as last night, I can't completely rule out IFR ceilings impacting a couple of the local terminals. As with last night, fog is also possible, but current indications are that the heavier fog will be south of all local terminals. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 4:16 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 416 AM CDT Fri Jul 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 416 AM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across much of the area today. These thunderstorms may produce heavy rainfall over similar locations leading to localized flash flooding. A few thunderstorms could also become strong this afternoon with gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible across portions of the region Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report wind damage and flash flooding to the National Weather Service. Pfahler
In the hours before
Local storm report, Jul 16, 9:25 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 NE HEMATITE 38.22N 90.46W
07/16/2021 M1.50 INCH JEFFERSON MO TRAINED SPOTTER
24 HOUR RAINFALL.
&&
CARNEYLocal storm report, Jul 16, 9:37 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD 3 ESE CORDES 38.27N 89.40W
07/15/2021 WASHINGTON IL PUBLIC
WATER RESCUE. VEHICLE DROVE INTO FLOOD WATER
ON THE ROAD AND COULD NOT GET OUT.
&&
LSJLocal storm report, Jul 16, 9:42 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLOOD 3 ESE CORDES 38.27N 89.40W
07/16/2021 WASHINGTON IL TRAINED SPOTTER
CORRECTS PREVIOUS FLOOD REPORT FROM 3 ESE
CORDES FOR INCORRECT TIME. WATER RESCUE.
VEHICLE DROVE INTO FLOOD WATER ON THE ROAD
AND COULD NOT GET OUT.
&&
LSJLocal storm report, Jul 16, 10:38 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HEAVY RAIN 1 WNW BECKEMEYER 38.61N 89.44W
07/16/2021 M2.20 INCH CLINTON IL TRAINED SPOTTER
&&
BRCThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:10 PM CDT | Areal Flood Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| Jul 15, 11:04 PM CDT | Areal Flood Advisory | LSX | Randolph | 3 hr |
| Jul 15, 11:22 PM CDT | Flash Flood Warning | LSX | Randolph | 5 hr |
| Jul 16, 6:15 AM CDT | Areal Flood Advisory | LSX | Randolph, Saint Clair, Washington | 4 hr |
| Jul 16, 1:19 PM CDT | Areal Flood Advisory | LSX | Washington | 28 min |
| Jul 16, 1:41 PM CDT | Flash Flood Warning | LSX | Washington | 6 hr |
| Jul 16, 2:57 PM CDT | Areal Flood Advisory | LSX | Marion | 4 hr |
Nearby
Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.